Colorado, 2015

Hail in Colorado, July 23, 2015

July 23, 2015 · NWS GLD · 3 events in 1 county or zone

A severe thunderstorm developed south of Burlington during the afternoon, slowly moving to the southeast. The storm produced hail up to two inches in diameter before weakening as it moved into Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm developed south of Burlington during the afternoon, slowly moving to the southeast. The storm produced hail up to two inches in diameter before weakening as it moved into Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 12:20 PM MST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 23, 12:20 PM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT THU JUL 23 2015

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY)
ISSUED AT 1235 PM MDT THU JUL 23 2015

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG SURFACE TROUGH LINE
RUNNING FROM OGALLALA NEBRASKA TO LIMON COLORADO. BETTER COVERAGE
OF STORMS WILL BE NORTH OF I-70 WITH MEAN WINDS CARRYING ANY
STORMS TO THE EAST THROUGH THE EVENING HOURS. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL.

TEMPERATURES HAVE BEEN A BIT SLOW TO CLIMB TO AFTERNOON HIGHS
GIVEN THE PERSISTENCE OF MORNING STRATUS...BUT KEPT MAX TEMPS
TODAY IN THE MIDDLE 90S SEEING THE RAPID RECOVERY LAST HOUR OR
TWO. FRIDAY WILL BE ANOTHER HOT DAY IN THE 90S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 105 PM MDT THU JUL 23 2015

SCATTERED THUNDERSTORMS WILL BE ONGOING FRIDAY EVENING ALONG THE
COLD FRONT DRAPED ROUGHLY ALONG I70 AND SLOWLY SINKING SOUTH. VERY
UNSTABLE CONDITIONS ARE FORECAST ALONG AND JUST NORTH OF THE
BOUNDARY ALONG WITH 30-35KTS OF DEEP LAYER SHEAR...SUFFICIENT FOR
A FEW SEVERE STORMS AND PERHAPS A SUPERCELL. NOT MUCH IN THE WAY
OF SYNOPTIC SCALE FORCING SO COVERAGE WILL BE LIMITED. BY SATURDAY
AFTERNOON THE FRONT WILL BE FAR TO THE SOUTH LEAVING THE LOCAL
AREA IN A POST FRONTAL UPSLOPE REGIME. ONCE AGAIN SYNOPTIC FORCING
WEAK BUT THERE IS A HINT OF SHORTWAVE TROUGH TOPPING THE SOUTHERN
PLAINS RIDGE AND PLENTY OF MOISTURE/INSTABILITY FOR AFTERNOON AND
EVENING THUNDERSTORMS TO REDEVELOP. SHEAR SOMEWHAT LESS THAN
PREVIOUS DAYS SO SEVERE THREAT WILL BE RATHER LIMITED BUT STILL
SOME STRONGER STORMS POSSIBLE. OLD FRONTAL BOUNDARY APPEARS TO
RETURN NORTH ON SUNDAY AS WARM FRONT AND MAY BE A FACTOR FOR
THUNDERSTORM INITIATION. LARGE SCALE PATTERN WILL CHANGE VERY
LITTLE WITH ANOTHER POSSIBLE WEAK TROUGH ROTATING AROUND THE UPPER
RIDGE IN THE AFTERNOON/EVENING RESULTING IN SCATTERED
THUNDERSTORMS.

UPPER RIDGE WILL BREAK DOWN EARLY NEXT WEEK AS STRONG SHORTWAVE
TROUGH MOVES THROUGH THE NORTHERN ROCKIES. WHILE BEST FORCING
WITH THAT SYSTEM WILL REMAIN TO THE NORTH...LOCAL AREA WILL BE ON
THE SOUTHERN FRINGE OF STRONGER WINDS ALOFT AND SOME INCREASE IN
SYNOPTIC SCALE LIFT WITH WEAK DISTURBANCES ROTATING THROUGH THE
BASE OF THE TROUGH. END RESULT WILL BE SLIGHT TO LOW CHANCE POPS
FOR THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY
ABOVE NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1235 PM MDT THU JUL 23 2015

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 20Z ACROSS SW NEBRASKA
AND NE COLORADO AND MOVE EAST THROUGH THE EVENING. BETTER TSRA
CHANCES WILL BE 22-02Z AT KGLD AND 00-03Z AT KMCK. SOUTH TO
SOUTHEAST SURFACE WINDS WILL PREVAIL THROUGH 06Z AND THEN
TRANSITION TO SW AT KGLD AND TO NW AT KMCK AROUND 12Z AS A COLD
FRONT MOVES THROUGH. VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DLF
LONG TERM...024
AVIATION...DLF
Hazardous weather outlook, Jul 23, 9:35 AM MST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU JUL 23 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240945-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL DEVELOP AFTER 3 PM MDT...MAINLY NORTH OF
INTERSTATE 70...AND MOVE EAST THROUGH EARLY EVENING. STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG
WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN SLOW STORM
MOVEMENT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
NEXT WEDNESDAY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MID-AFTERNOON.

In the hours before

Special weather statement, Jul 23, 1:45 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT THU JUL 23 2015

COZ090-091-232100-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
245 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 300 PM MDT...

AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTH OF BETHUNE...OR 22 MILES NORTH OF BURLINGTON...MOVING
SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HALE...IDALIA AND BONNY RESERVOIR.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 198 AND 216.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3978 10245 3963 10205 3962 10205 3943 10227
      3962 10256
TIME...MOT...LOC 2044Z 302DEG 31KT 3962 10236

LUNDQUIST
Special weather statement, Jul 23, 2:05 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
305 PM MDT THU JUL 23 2015

COZ091-232130-
KIT CARSON COUNTY CO-
305 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 330 PM MDT...

AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTH OF BURLINGTON...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT
CARSON COUNTY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3957 10241 3957 10213 3944 10230 3954 10245
TIME...MOT...LOC 2105Z 313DEG 18KT 3956 10231

LUNDQUIST
Special weather statement, Jul 23, 2:10 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT THU JUL 23 2015

COZ090-232130-
YUMA COUNTY CO-
310 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YUMA COUNTY UNTIL
330 PM MDT...

AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF HIGHLAND CENTER...OR 16 MILES SOUTH OF HOLYOKE...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL YUMA
COUNTY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 261 AND 267.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4026 10242 4036 10251 4044 10232 4032 10223
TIME...MOT...LOC 2110Z 240DEG 11KT 4035 10238

LUNDQUIST
Special weather statement, Jul 23, 2:30 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT THU JUL 23 2015

COZ091-232145-
KIT CARSON COUNTY CO-
330 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 345 PM MDT...

AT 330 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF BURLINGTON...MOVING SOUTH AT 15 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT
CARSON COUNTY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 198 AND 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3957 10241 3957 10217 3944 10213 3943 10241
TIME...MOT...LOC 2130Z 355DEG 15KT 3952 10228

LUNDQUIST
Special weather statement, Jul 23, 2:39 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
339 PM MDT THU JUL 23 2015

COZ091-232200-
KIT CARSON COUNTY CO-
339 PM MDT THU JUL 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 400 PM MDT...

AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BURLINGTON...MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 432 AND 441.
 HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3924 10246 3933 10231 3929 10210 3917 10226
TIME...MOT...LOC 2138Z 303DEG 5KT 3926 10231

LUNDQUIST
Special weather statement, Jul 23, 2:46 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU JUL 23 2015

COZ091-232200-
KIT CARSON COUNTY CO-
346 PM MDT THU JUL 23 2015

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF BURLINGTON...MOVING SOUTHEAST AT 15 MPH.  TORRENTIAL
RAINFALL IS EXPECTED WITH THIS STORM WHICH WILL CAUSE REDUCED
VISIBILITIES AND PONDING OF WATER ON ROADWAYS.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT
CARSON COUNTY.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 207.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 3957 10233 3958 10206 3957 10205 3956 10205
      3938 10218 3947 10240
TIME...MOT...LOC 2145Z 298DEG 11KT 3952 10227

LUNDQUIST

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kit Carson

When
July 23, 2:58 PM MST
Where
Kit Carson County, 5.26 mi SSW of Burlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.227, -102.299

Hailstones were mostly nickel size with some quarter size hail.

Hail, Kit Carson

When
July 23, 3:10 PM MST
Where
Kit Carson County, 6.34 mi E of Bethune
Measured
2 in hail
Reported by
Public
Coordinates
39.214, -102.354

Relayed via social media.

Hail, Kit Carson

When
July 23, 3:24 PM MST
Where
Kit Carson County, 6.2 mi S of Burlington
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.211, -102.278

Hail ranged from ping pong to golf ball size. Report relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589262, 589264, 589266.